Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 16, NWS Springfield, MO

June 12, 2015Crawford County, Kansas

NWS Springfield, MO issued this flash flood warning at Jun 12, 2015, 3:52 PM CDT for Crawford County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2015, 3:52 PM CDT (20:52 UTC)
Expired
Jun 12, 2015, 10:00 PM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Crawford County, KS

The radar

The Springfield radar (KSGF), 144 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 4:20 PM CDTFLASH FLOODMccune, KSK126 HIGHWAY UNDER WATER JUST NORTH OF MCCUNE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 28 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 8.9 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2015-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2015-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
878 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

360 
WGUS53 KSGF 122052
FFWSGF
KSC037-130300-
/O.NEW.KSGF.FF.W.0016.150612T2052Z-150613T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
352 PM CDT FRI JUN 12 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHWESTERN CRAWFORD COUNTY IN SOUTHEAST KANSAS...

* UNTIL 1000 PM CDT.

* AT 350 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE   
WARNED AREA. RADAR ESTIMATES THAT BETWEEN ONE AND THREE INCHES OF 
RAIN HAS FALLEN ACROSS THE WARNED AREA WITH AN ADDITIONAL ONE TO TWO 
INCHES POSSIBLE.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. LOCATIONS IN THE WARNING INCLUDE...GREENBUSH AND MCCUNE.
  CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3753 9509 3753 9487 3734 9487 3734 9497
      3734 9508 3738 9509

$$

GAGAN
2 follow-up statements
340 
WGUS73 KSGF 122157
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
457 PM CDT FRI JUN 12 2015

KSC037-130300-
/O.CON.KSGF.FF.W.0016.000000T0000Z-150613T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-
457 PM CDT FRI JUN 12 2015

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR
SOUTHWESTERN CRAWFORD COUNTY...

AT 453 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW
MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA.
RADAR ESTIMATES THAT BETWEEN TWO AND FOUR INCHES OF RAIN HAS FALLEN 
ACROSS THE WARNED AREA.

RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. LOCATIONS IN THE WARNING INCLUDE...GREENBUSH AND MCCUNE.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.

EMERGENCY MANAGEMENT REPORTS THAT STATE HIGHWAY K 126 JUST NORTH OF 
MCCUNE IS FLOODED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3753 9509 3753 9487 3734 9487 3734 9497
      3734 9508 3738 9509

$$

GAGAN
127 
WGUS73 KSGF 130309
FFSSGF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1009 PM CDT FRI JUN 12 2015

KSC037-130316-
/O.EXP.KSGF.FF.W.0016.000000T0000Z-150613T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CRAWFORD KS-
1009 PM CDT FRI JUN 12 2015

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHWESTERN CRAWFORD
COUNTY...

THIS WARNING WAS REPLACED WITH AN AREAL FLOOD WARNING VALID UNTIL 
10 AM SATURDAY. 

&&

LAT...LON 3753 9509 3753 9487 3734 9487 3734 9497
      3734 9508 3738 9509

$$

DSA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:41 PM CDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 12, 2:41 PM CDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
241 PM CDT Fri Jun 12 2015

.SHORT TERM...(This Evening through Saturday)
Issued at 238 PM CDT FRI JUN 12 2015

Widely scattered showers and thunderstorms have developed this
afternoon near the Interstate 44 corridor along an old outflow
boundary. Additional convection has fired across the eastern
Ozarks in an uncapped air mass. The atmosphere is supportive of a
locally damaging wind gust threat, although a drier air mass in
the 500-300 mb layer will likely preclude a more substantial
microburst threat. We will have to watch areas back towards I-49
late this afternoon and this evening as we may see a brief window
of better microburst potential if storms can redevelop.

Scattered thunderstorms will then continue into this evening
before diminishing. We are then expecting more thunderstorms to
spread into/develop across extreme southeastern Kansas and western
Missouri later tonight as a developing low level jet interacts
with a frontal boundary. Locally heavy rainfall/lightning will be
the main potential hazard with overnight activity. Lows tonight
will be slightly cooler than those of last night with most areas
falling into the upper 60s to lower 70s.

.LONG TERM...(Saturday Night through Friday)
Issued at 238 PM CDT FRI JUN 12 2015

While that front will lift back north of the region on Saturday,
multiple short wave troughs will continue the threat for showers
and thunderstorms this weekend. We are not looking at a washout by
any means, but scattered to numerous thunderstorms will occur.
Locally heavy rainfall is expected with these storms given what
will be a high moisture content in the atmosphere. While clouds
and precipitation will keep highs a bit cooler this weekend, muggy
conditions are expected.

Global models then continue to indicate an upper level
trough/weakness moving east into the region early next week.
Models also want to bring that front back south...at least
approaching portions of central Missouri. With abnormally high
atmospheric moisture content continuing, the synoptic setup
appears favorable for a heavy rainfall threat into the middle of
next week. A Flash Flood Watch may eventually be required for
parts of the area. We will continue to hit this concern in the
Hazardous Weather Outlook. Temperatures may be slightly cooler
next week with the expected rainfall, but conditions will remain
humid.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1259 PM CDT FRI JUN 12 2015

Scattered showers and storms will be the main concern for the TAF
sites this afternoon into this evening. Any restrictions to
visibility and ceilings will be associated with this shower/storm
activity, with mainly MVFR (brief IFR) possible. Additional
showers and storms will develop to the west of the area later this
afternoon into this evening, and this activity will need to be
monitored as it may affect JLN this evening. Will handle this risk
with amendments at this point. Otherwise, expect VFR conditions.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Schaumann
LONG TERM...Schaumann
AVIATION...Gagan
Hazardous weather outlook, Jun 12, 3:44 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 PM CDT FRI JUN 12 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-132045-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
344 PM CDT FRI JUN 12 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WEATHER HAZARDS EXPECTED...

  LIMITED THUNDERSTORM WIND DAMAGE RISK.
  LIMITED FLOODING RISK.
  ELEVATED LIGHTNING RISK.
  LIMITED EXCESSIVE HEAT RISK.

DISCUSSION...

  HEAT INDEX VALUES IN THE MIDDLE TO UPPER 90S WILL CONTINUE
  THIS AFTERNOON ALONG AND SOUTH OF THE INTERSTATE 44
  CORRIDOR.

  SCATTERED THUNDERSTORMS WILL PERSIST INTO THIS EVENING ACROSS
  THE OUTLOOK AREA. WHILE THE MAIN THREATS WITH THESE STORMS
  WILL BE LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND
  LIGHTNING...A FEW STORMS MAY ALSO PRODUCE DAMAGING WIND
  GUSTS. THERE IS ALSO A LOCALIZED FLASH FLOODING RISK OVER
  PORTIONS OF EXTREME SOUTHEASTERN KANSAS AND WEST CENTRAL
  MISSOURI.

  MORE THUNDERSTORMS ARE THEN EXPECTED OVERNIGHT...ESPECIALLY
  NORTH OF THE INTERSTATE 44 CORRIDOR. THE MAIN HAZARDS WILL BE
  LOCALLY HEAVY RAINFALL AND CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  STORMS WILL REMAIN POSSIBLE AT TIMES THROUGH THE WEEKEND BUT
  THERE WILL BE BREAKS IN THE RAIN EACH DAY. CHANCES FOR
  THUNDERSTORMS WILL THEN INCREASE DURING THE EARLY AND MIDDLE
  PORTIONS OF NEXT WEEK. SOME STRONGER STORMS WILL PRODUCE
  FREQUENT LIGHTNING AND DOWNPOURS.

  HEAVY RAINFALL AND THE POTENTIAL FOR FLOODING MAY EVOLVE BY
  EARLY NEXT WEEK AS A FRONT STALLS NEAR OR OVER THE AREA.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

SCHAUMANN

In the hours before

Special weather statement, Jun 12, 1:38 PM CDT, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
138 PM CDT FRI JUN 12 2015

MOZ098-106-121900-
OREGON MO-SHANNON MO-
138 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL OREGON AND SOUTH
CENTRAL SHANNON COUNTIES UNTIL 200 PM CDT...

AT 134 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM OVER NORTHERN OREGON COUNTY...OR 24 MILES EAST OF
MOUNTAIN VIEW...MOVING NORTHEAST AT 25 MPH. WINDS AROUND 50 MPH AND
DIME SIZED HAIL ARE EXPECTED WITH THIS STORM.

THIS STORM WILL GENERALLY REMAIN OVER RURAL AREAS OF NORTHEASTERN
OREGON AND SOUTHEASTERN SHANNON COUNTIES.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL...STRONG WINDS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING.
IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY
SHELTER IMMEDIATELY.

LAT...LON 3683 9123 3680 9132 3690 9138 3698 9122
TIME...MOT...LOC 1837Z 242DEG 22KT 3688 9128

GAGAN
Special weather statement, Jun 12, 2:01 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
201 PM CDT FRI JUN 12 2015

MOZ057-058-121945-
MARIES MO-MILLER MO-
201 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN MILLER AND NORTHWESTERN
MARIES COUNTIES UNTIL 245 PM CDT...

AT 158 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTHWEST OF SAINT ELIZABETH...OR 15
MILES EAST OF OSAGE BEACH...MOVING NORTHEAST AT 20 MPH. WINDS AROUND
50 MPH AND DIME SIZED HAIL ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE SAINT ELIZABETH.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...INCLUDING
HAIL...STRONG WINDS...AS WELL AS DEADLY CLOUD TO GROUND LIGHTNING.
IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY
SHELTER IMMEDIATELY.

LAT...LON 3830 9218 3829 9210 3818 9210 3810 9231
      3818 9243 3833 9231 3834 9219
TIME...MOT...LOC 1901Z 237DEG 19KT 3817 9232

GAGAN
Local storm report, Jun 12, 2:10 PM CDT, 1 hour 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
210 PM CDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     NON-TSTM WND GST 3 SSW PONCE DE LEON     36.84N 93.37W
06/12/2015  E50 MPH          STONE              MO   EMERGENCY MNGR

            MINOR ROOF DAMAGE TO ELEMENTARY SCHOOL

&&

GAGAN
Local storm report, Jun 12, 2:16 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
216 PM CDT FRI JUN 12 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     3 SSW PONCE DE LEON     36.84N 93.37W
06/12/2015  E50.00 MPH       STONE              MO   EMERGENCY MNGR

            MINOR ROOF DAMAGE TO ELEMENTARY SCHOOL

&&
CORRECTED TO CHANGE TO THUNDERSTORM WIND GUST

GAGAN
Special weather statement, Jun 12, 2:58 PM CDT, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
258 PM CDT FRI JUN 12 2015

MOZ098-122015-
SHANNON MO-
258 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN SHANNON COUNTY UNTIL
315 PM CDT...

AT 256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 4 MILES SOUTHEAST OF MIDRIDGE...MOVING NORTHEAST
AT 20 MPH. WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE MIDRIDGE AND RURAL NORTHEASTERN SHANNON
COUNTY.

THUNDERSTORMS POSE A VARIETY OF HAZARDS TO THOSE OUTDOORS...
INCLUDING HAIL...STRONG WINDS...AS WELL AS DEADLY CLOUD TO GROUND
LIGHTNING. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A
STURDY SHELTER IMMEDIATELY.

LAT...LON 3720 9125 3732 9132 3740 9117 3737 9116
      3732 9117 3731 9115 3726 9115 3726 9113
      3722 9113
TIME...MOT...LOC 1958Z 243DEG 16KT 3730 9118

GAGAN
Special weather statement, Jun 12, 3:17 PM CDT, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
317 PM CDT FRI JUN 12 2015

KSZ097-122045-
CRAWFORD KS-
317 PM CDT FRI JUN 12 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD COUNTY
UNTIL 345 PM CDT...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MCCUNE...OR 10 MILES NORTHWEST OF
CARONA...MOVING NORTHEAST AT 20 MPH. WINDS AROUND 50 MPH AND DIME
SIZED HAIL ARE EXPECTED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE BEULAH...GIRARD AND MCCUNE.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS.

LAT...LON 3757 9488 3742 9476 3734 9499 3734 9508
      3738 9509 3743 9510
TIME...MOT...LOC 2017Z 233DEG 17KT 3739 9499

GAGAN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 3:17 PM CDTSpecial Weather StatementSGFCrawford28 min
Jun 12, 3:56 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford38 min
Jun 12, 4:34 PM CDTSpecial Weather StatementSGFCherokee26 min
Jun 12, 5:14 PM CDTFlash Flood WarningSGFCherokee6 hr

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.